Peterborough Public Health says a deadly veterinary sedative is suspected in the opioid drug supply in the region.
The health unit says the drug, called xylazine or “tranq,” is a veterinary drug often used to sedate large animals. However, the drug has been appearing regularly in Ontario and may be mixed (or ‘cut’) into fentanyl, benzodiazepines or other drugs to produce a longer and stronger high, the health unit warns.
Health promoter Jocelyn Qualtrough says the drug first appeared in samples in the Toronto area in 2021 and there have been “significant increases” in the drug in 2022.
Drug poisonings continue to be a concern in Peterborough region
“We should assume that it’s in Peterborough as well,” Qualtrough said during a live interview Thursday on Global News Morning Peterborough. “We cannot currently confirm the presence of xylazine locally but we do advise any substance bought from an unregulated supply be considered tainted. And any drug that can be cut or mixed with a toxic substance — even a small amount — can be fatal.”
Xylazine can have severe side effects, including skin ulcers and infections, increased risk of drug poisoning and death.
“Xylazine is dangerous because it can lower heart rate, blood pressure and breathing,” said Qualtrough.
Feds propose $1,337 for AR-15 rifles under gun buyback program
Fireworks set off at Dua Lipa concert inside Toronto’s Scotiabank Arena
“It can be fatal on its own but the risk is greatest when it’s mixed with other drugs — like depressant drugs such as alcohol, opioids and benzodiazepines. That’s due to the risk these substances have on the central nervous system.”
The health unit says xylazine also has an increased risk of sedation, long blackouts and comas.
Online portal, drug reporting tool to help tackle Peterborough-area opioid crisis, health unit says
“These could also increase risk to violent sexual assault, theft and injury,” she said.
Qualtrough notes that naloxone will not reverse the effects of xylazine.
“The only treatment is to ensure a person has access to medical care,” she said. “We still recommend that naloxone is used, because it (xylazine) is often mixed with opioids.”
According to the health unit’s opioid harms portal, in June there were three suspected drug poisoning deaths in the health unit’s jurisdiction along with 62 visits to the emergency department for opioid overdoses.
Since July 2021, the health unit reports there have been 40 suspected opioid-related deaths — an average of one person every 10 days. There have been 613 drug poisoning emergency department visits, 60 per cent of which were men. Of the emergency visits, 55 per cent were people between ages 25 and 44.
© 2022 Global News, a division of Corus Entertainment Inc.